JAMA Clinical Challenge
Scalp Pustules in a Patient Receiving Chemotherapy
Hsien-Yi Chiu, MD
Hsien-Ching Chiu, MD
An 85-year-old man with lung cancer (stage IV, adenocarcinoma) was treated with the epidermal growth factor receptor [EGFR] inhibitor gefitinib (250 mg/d). One month later, he developed a few erythematous follicular papules with focal scaling on the scalp, which intermittently improved and worsened and were reasonably well controlled with topical corticosteroids. Neither pustules nor hair loss was noted. The cancer was well controlled for 31 months, when his tumor recurred and he was switched to erlotinib (150 mg/d). Subsequently, the number of scalp lesions increased, accompanied by pustules and hair loss. Numerous pustules with an erythematous base were observed on the scalp vertex (Figure). Paronychia, pruritus, and dry skin were also present, but the pustular eruption was limited to the scalp. Neither fever nor other constitutional symptoms were noted. Testing of the scalp lesions using a potassium hydroxide (KOH) preparation produced negative results.
See the full article for an explanation and discussion.
Author Affiliations: Dr Hsien-Ching Chiu (email@example.com) is affiliated with the Department of Dermatology, National Taiwan University Hospital Hsin-Chu Branch, Hsin-Chu, Taiwan; Dr Hsien-Yi Chiu is affiliated with the Department of Dermatology, National Taiwan University Hospital, Taipei, Taiwan.